Treatment for skin reactions during breast radiation treatment
Dear OncoLink "Ask The Experts,"
I am getting conflicting stories on the effects of aloe to
treat breast cancer radiation irritation. Several people tell me it is
beneficial but my Radiation Oncologist prefers the use of only small
amounts of talc powder. What is your opinion? Thank you for your
Lawrence J. Solin, MD, FACR, Professor of Radiation Oncology at the University of Pennsylvania, responds:
Skin reactions can occur during radiation treatment for breast cancer. These are generally not serious, and tend to resolve within 1 or 2 weeks after treatment. Many topical skin agents have been used to give symptomatic relief. No topical agent has been shown to be more beneficial than any other agent. Many patients like an aloe-based compound, because it is soothing to the skin. Some rare patients may experience an allergic reaction to aloe products that includes itching and swelling and the product should be discontinued. Individual patients should discuss their skin care with their individual physicians, because no single answer is right for every patient.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania